CaltechAUTHORS
  A Caltech Library Service

A Normal-Mode Approach to Jovian Atmospheric Dynamics

Achterberg, Richard K. and Ingersoll, Andrew P. (1989) A Normal-Mode Approach to Jovian Atmospheric Dynamics. Journal of the Atmospheric Sciences, 46 (15). pp. 2448-2462. ISSN 0022-4928. http://resolver.caltech.edu/CaltechAUTHORS:ACHjas89

[img] PDF
See Usage Policy.

1045Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:ACHjas89

Abstract

We propose a nonlinear, quasi-geostrophic, baroclinic model of Jovian atmospheric dynamics, in which vertical variations of velocity are represented by a truncated sum over a complete set of orthogonal functions obtained by a separation of variables of the linearized quasi-geostrophic potential vorticity equation. A set of equations for the time variation of the mode amplitudes in the nonlinear case is then derived. We show that for a planet with a neutrally stable, fluid interior instead of a solid lower boundary, the baroclinic mode represents motions in the interior, and is not affected by the baroclinic modes. One consequence of this is that a normal-mode model with one baroclinic mode is dynamically equivalent to a one layer model with solid lower topography. We also show that for motions in Jupiter's cloudy lower troposphere, the stratosphere behaves nearly as a rigid lid, so that the normal-mode model is applicable to Jupiter. We test the accuracy of the normal-mode model for Jupiter using two simple problem forced, vertically propagating Rossby waves, using two and three baroclinic modes and baroclinic instability, using two baroclinic modes. We find that the normal-road model provide qualitatively correct results, even with only a very limited number of vertical degrees of freedom.


Item Type:Article
Additional Information:© Copyright by American Meteorological Society 1989 (Manuscript received November 3, 1988, in final form March 1, 1989) This research was supported by the NASA Planetary Atmospheres program under Grant NAGW-58. Contribution number 4721 from the Division of Geological and Planetary Sciences, California Institute of Technology.
Record Number:CaltechAUTHORS:ACHjas89
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:ACHjas89
Alternative URL:http://dx.doi.org/10.1175/1520-0469(1989)046<2448:ANMATJ>2.0.CO;2
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:3980
Collection:CaltechAUTHORS
Deposited By: Archive Administrator
Deposited On:21 Jul 2006
Last Modified:26 Dec 2012 08:57

Repository Staff Only: item control page